Alert archive / Montana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 17, NWS Missoula, MT

July 26, 2009Granite County, Missoula County, Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 26, 2009, 5:56 PM MDT for Granite County, Missoula County, Powell County, Montana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2009, 5:56 PM MDT (23:56 UTC)
Expired
Jul 26, 2009, 6:45 PM MDT
In force
49 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Granite County, MT, Missoula County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 46 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2009-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2009-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 262356
SVRMSO
MTC039-063-077-270045-
/O.NEW.KMSO.SV.W.0017.090726T2356Z-090727T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
556 PM MDT SUN JUL 26 2009

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...
  NORTHERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
  WESTERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 645 PM MDT.

* AT 553 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NIMROD...OR ABOUT 16
  MILES NORTHWEST OF DRUMMOND...AND WAS MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...BEARMOUTH...GARNET...GREENOUGH...
  NIMROD AND POTOMAC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

&&

LAT...LON 4701 11359 4697 11318 4661 11333 4663 11358
TIME...MOT...LOC 2356Z 188DEG 8KT 4677 11345

$$
2 follow-up statements
000 
WWUS55 KMSO 270020
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
620 PM MDT SUN JUL 26 2009

MTC039-063-077-270045-
/O.CON.KMSO.SV.W.0017.000000T0000Z-090727T0045Z/
MISSOULA MT-GRANITE MT-POWELL MT-
620 PM MDT SUN JUL 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR WESTERN POWELL...NORTHERN GRANITE AND EASTERN MISSOULA
COUNTIES...

* AT 619 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GARNET...OR ABOUT 18 MILES NORTHWEST OF DRUMMOND...AND WAS MOVING
  NORTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4667 11331 4672 11356 4701 11359 4697 11318
TIME...MOT...LOC 0020Z 188DEG 8KT 4682 11344

$$
000 
WWUS55 KMSO 270041
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
641 PM MDT SUN JUL 26 2009

MTC039-063-077-270051-
/O.EXP.KMSO.SV.W.0017.000000T0000Z-090727T0045Z/
MISSOULA MT-GRANITE MT-POWELL MT-
641 PM MDT SUN JUL 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN POWELL...NORTHERN
GRANITE AND EASTERN MISSOULA COUNTIES EXPIRES AT 645 PM MDT...

LAT...LON 4667 11331 4672 11356 4701 11359 4697 11318
TIME...MOT...LOC 0041Z 188DEG 8KT 4687 11343

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:43 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 26, 2:43 PM MDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
243 PM MDT SUN JUL 26 2009

.DISCUSSION...DAYTIME HEATING HAS DESTABILIZED THE ATMOSPHERE AND
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO INCREASE BOTH IN
NUMBERS AND INTENSITY THIS AFTERNOON. THOSE AREAS VOID OF CLOUDS
THIS MORNING ARE SEEING RAPID CONVECTIVE DEVELOPMENT AND ARE
ALREADY EXPERIENCED THUNDERSTORMS. A COUPLE OF DIME-SIZED HAIL
REPORTS HAVE BEEN REPORTED WITH SOME OF THE STRONGER STORMS THUS
FAR. HAIL AND STRONG WINDS GUSTS WILL ONCE AGAIN ACCOMPANY SOME
OF THE STRONG STORMS THROUGH THIS EVENING. THE UPPER LOW
CURRENTLY OVER EASTERN WASHINGTON WILL BE TREKKING ACROSS NORTHERN
IDAHO AND WESTERN MONTANA TONIGHT AND INTO MONDAY MORNING. AS THE
LOW EXITS THE NORTHERN ROCKIES REGION TO THE SOUTHEAST...WE CAN
EXPECT THE AIR MASS TO GRADUALLY DRY ACROSS NORTHWEST MONTANA AND
THE IDAHO PANHANDLE FIRST. MOISTURE AND INSTABILITY WILL LINGER
ACROSS SOUTHWEST MONTANA MONDAY...FINALLY DRYING LATE MONDAY AND
MONDAY NIGHT.

TUESDAY...A NORTHERLY FLOW ALOFT THAT FOLLOWS WILL PROMOTE
NORTHEAST SURFACE WINDS...ESPECIALLY ALONG THE CONTINENTAL DIVIDE.
A SHORT-WAVE FEATURE CAUGHT UP IN THE FLOW WILL LIKELY INCREASE
MOISTURE AND PROVIDE ENOUGH SYNOPTIC LIFT FOR SOME SHOWERS LATER
IN THE DAY.

LONG TERM...WEDNESDAY THROUGH SUNDAY. THE RIDGE ALOFT IS FORECAST
TO BE ANCHORED OVER THE PACIFIC NORTHWEST THROUGH THIS PERIOD.
THIS WILL BRING A LIGHT NORTHERLY FLOW TO WESTERN MONTANA WITH WEAK
EMBEDDED SHORTWAVES. POPS REMAIN LOW BUT FAVORING THE CONTINENTAL
DIVIDE...CLOSER TO THE PASSING SHORTWAVES. TEMPERATURES GENERALLY
NEAR OR A FEW DEGREES BELOW NORMAL FOR THE LAST WEEK OF JULY.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS NORTHWEST MONTANA BEHIND ISOLATED EARLY MORNING
SHOWERS...THAT WERE MAINLY FOCUSED OVER GLACIER NATIONAL PARK.
OTHER STORMS HAVE FIRED OFF ACROSS WESTERN MONTANA AND NORTH
CENTRAL IDAHO AHEAD OF THE MID-LEVEL LOW WHICH HAS STARTED TO PUSH
INTO THE IDAHO PANHANDLE. ABUNDANT LOW-LEVEL MOISTURE...AN
UNSTABLE ATMOSPHERE AND THE E-SE PROGRESSION OF THE LOW WILL
CONTINUE STORM ACTIVITY THROUGH THE EVENING HOURS. STRONG GUSTY
WINDS...HAIL...AND PERIODS OF BRIEF HEAVY RAIN ARE PRIMARY
CONCERNS WITH ANY STORM DEVELOPMENT. WITH THE MOVEMENT OF THE LOW
INTO THE CENTRAL ROCKIES...SCATTERED SHOWERS WITH ISOLATED
THUNDER...WILL BE POSSIBLE THROUGH MONDAY MORNING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...MSJ
LONG TERM....GIBSON
AVIATION...NOLTE

In the hours before

Special weather statement, Jul 26, 2:06 PM MDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
206 PM MDT SUN JUL 26 2009

MTZ007-262045-
BUTTE/BLACKFOOT REGION-
206 PM MDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SILVER BOW COUNTY UNTIL
245 PM MDT...

AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUTTE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE AND
WALKERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4611 11251 4600 11245 4591 11250 4595 11260
      4606 11264
TIME...MOT...LOC 2006Z 234DEG 13KT 4601 11257

GIBSON
Special weather statement, Jul 26, 3:04 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
304 PM MDT SUN JUL 26 2009

MTZ007-262130-
BUTTE/BLACKFOOT REGION-
304 PM MDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL...EASTERN
GRANITE AND NORTHEASTERN DEER LODGE COUNTIES UNTIL 330 PM MDT...

AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 7 MILES NORTH OF WEST VALLEY...OR 11 MILES
NORTHWEST OF ANACONDA...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THE STORMS INCLUDE...DEER
LODGE...WARM SPRINGS...GALEN...GARRISON...RACETRACK...
GOLDCREEK...BROCK CREEK...AVON...ELLISTON...FINN AND BLOSSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4615 11281 4634 11324 4684 11272 4684 11268
      4676 11252 4670 11252 4670 11242 4666 11240
      4666 11233 4662 11228
TIME...MOT...LOC 2103Z 215DEG 13KT 4625 11308
Special weather statement, Jul 26, 3:18 PM MDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
318 PM MDT SUN JUL 26 2009

IDZ010-262200-
EASTERN LEMHI COUNTY-
318 PM MDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
400 PM MDT...

AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 18 MILES SOUTH OF GILMORE...OR 48 MILES WEST OF
DUBOIS...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THE STORMS INCLUDE...NICHOLIA AND ROUTE
28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4431 11335 4432 11335 4444 11298 4440 11292
      4440 11288 4436 11285 4437 11282 4440 11281
      4438 11278 4422 11279 4421 11281 4422 11330
TIME...MOT...LOC 2117Z 253DEG 6KT 4420 11320
Special weather statement, Jul 26, 3:29 PM MDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
329 PM MDT SUN JUL 26 2009

MTZ007-262230-
BUTTE/BLACKFOOT REGION-
329 PM MDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL AND EASTERN
GRANITE COUNTIES UNTIL 430 PM MDT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF GARRISON...OR 13 MILES WEST
OF DEER LODGE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GARRISON...JENS...
GOLDCREEK...BROCK CREEK...AVON AND FINN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4627 11296 4636 11319 4685 11286 4669 11248
TIME...MOT...LOC 2129Z 209DEG 13KT 4639 11301
Special weather statement, Jul 26, 4:24 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
424 PM MDT SUN JUL 26 2009

MTZ006-007-262315-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
424 PM MDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL AND NORTHEASTERN
GRANITE COUNTIES UNTIL 515 PM MDT...

AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF PHILIPSBURG...OR 23 MILES
SOUTHWEST OF DRUMMOND...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DRUMMOND...
MAXVILLE...HALL...BEARMOUTH AND NEW CHICAGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4631 11333 4636 11358 4667 11352 4667 11345
      4665 11339 4675 11333 4669 11298
TIME...MOT...LOC 2224Z 198DEG 15KT 4640 11343
Special weather statement, Jul 26, 5:36 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
536 PM MDT SUN JUL 26 2009

MTZ001>003-270015-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
536 PM MDT SUN JUL 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 615
PM MDT...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF EVERGREEN...MOVING NORTHWEST AT
10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM
INCLUDE...EVERGREEN...KALISPELL...GLACIER PARK INTERNATIONAL
AIRPORT...COLUMBIA FALLS...WHITEFISH AND LA SALLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4831 11457 4854 11432 4831 11395 4812 11416
TIME...MOT...LOC 2335Z 126DEG 9KT 4823 11411

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:38 PM MDTSpecial Weather StatementMSOGranite37 min
Jul 25, 6:52 PM MDTSpecial Weather StatementMSORavalli38 min
Jul 25, 7:12 PM MDTSpecial Weather StatementMSOMissoula33 min
Jul 26, 2:31 AM MDTSpecial Weather StatementMSOMineral29 min
Jul 26, 1:30 PM MDTAreal Flood AdvisoryMSODeer Lodge3 hr
Jul 26, 2:06 PM MDTSpecial Weather StatementMSOSilver Bow39 min
Jul 26, 3:04 PM MDTSpecial Weather StatementMSOPowell26 min
Jul 26, 3:18 PM MDTSpecial Weather StatementMSO42 min
Jul 26, 3:29 PM MDTSpecial Weather StatementMSOPowell61 min
Jul 26, 4:24 PM MDTSpecial Weather StatementMSOGranite51 min
Jul 26, 4:31 PM MDTSevere Thunderstorm WarningMSOGranite44 min
Jul 26, 5:20 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula40 min
Jul 26, 5:29 PM MDTAreal Flood AdvisoryMSOGranite2 hr
Jul 26, 5:35 PM MDTAreal Flood AdvisoryMSOGranite6 min
Jul 26, 5:36 PM MDTSpecial Weather StatementMSOFlathead39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.